New Mexico, 2024Damaging Wind in New Mexico, August 21, 2024
August 21, 2024 · NWS ABQ · 1 event in 1 county or zone
A complex of thunderstorms moving in from the south and west brought severe thunderstorm wind gusts peaking at 66 mph to the Farmington Four Corners Airport. These wind gusts brought thick blowing dust, widespread power outages and power line damage across the Farmington and Aztec area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moving in from the south and west brought severe thunderstorm wind gusts peaking at 66 mph to the Farmington Four Corners Airport. These wind gusts brought thick blowing dust, widespread power outages and power line damage across the Farmington and Aztec area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 4:50 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 21, 4:50 PM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Wed Aug 21 2024
...New AVIATION...
.SYNOPSIS...
Issued at 249 PM MDT Wed Aug 21 2024
The recent intense heat will give way to more typical weather for
late August for much of central and western NM. The coverage of
showers and thunderstorms will increase farther east toward the
Rio Grande Valley and central mountain chain through the end of
the week. Unfortunately, eastern NM will remain mostly dry and
very hot with widespread 90s and low 100s. Greater coverage of
storms is possible by the weekend and early next week with even
cooler temperatures for the entire region. Flash flooding may
occur for areas that pick up several rounds of heavy rainfall,
especially wildfire burn scars.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 249 PM MDT Wed Aug 21 2024
Thunderstorms have developed with daytime heating over the higher
terrain especially along the Continental Divide and the northern
mountains. Moisture over the region is just not quite robust enough
to support persistent updrafts so any storms will pulse in intensity
and be short lived. Outflow boundary collisions will provide
additional activity later this afternoon over NW New Mexico and
could linger into the night.
Tomorrow the upper level high pressure over eastern NM should slowly
move into TX allowing for monsoon moisture to set up more solidly
over western NM. Latest HREF seems to point towards an area from
Grants NNW towards Chama as the most favored areas for heavy
rainfall and storms. WPC has a slight risk of excessive rainfall for
much of the Four Corners with PWATs forecast to be near 1-1.2
inches. This seems to be on the high side compared to the moisture
currently over AZ so there is lower confidence in there being this
much moisture available for storms and heavy rainfall. Given the
questions in moisture and coverage expected, the slight risk of
excessive rainfall may be overdone. Upper level flow will be
increasing from the SW as well so storms should be moving enough to
limit to flooding. It will take storms moving over the same areas to
get any kind of flooding. Showers and storms quite possibly get into
the ABQ metro area in the late evening hours mainly on the west
side. There could be some brief heavy rainfall with this kind of
activity but also gusty winds/blowing dust with storm outflow.
Last but not least will be the heat risk for tomorrow. High
temperatures forecast for Thursday should be lower with the
increased storm activity over W and N NM. The forecast still holds
onto low/mid 90s in the ABQ metro area which will be just cool
enough to not need a heat advisory. We will most likely need a heat
advisory for Chaves Co and maybe up through Roosevelt and Curry
Counties. Roswell should hit around 105 degrees again with Clovis
getting close to that mark.
The upper level high pressure becomes more firmly established over
TX/OK so a similar pattern should be in place over New Mexico on
Friday.
&&
.LONG TERM...
(Friday through Sunday)
Issued at 249 PM MDT Wed Aug 21 2024
The overall longwave pattern will have changed very little by
Friday as a 597dm high center focuses near Wichita Falls, TX and
an H5 low moves into northern CA. The axis of monsoon moisture
will be draped from south to north across western NM. PWATs will
average 1.1" within the plume. Sufficient heating and instability
will lead to at least scattered storms over central and western
NM. The greatest coverage will focus along the Cont Divide with
south to north storm motion allowing for some training cells.
Not much change is expected Saturday and Sunday as the moisture
axis remains draped from S/SW to N/NE across western NM. The H5
low that was moving into northern CA will have weakened and washed
out across the Great Basin by the weekend. This will allow storm
motions to become more erratic with a general N/NE drift. The risk
for locally heavy rainfall will increase with PWATs increasing to
around 1.2" over western NM. Temps will cool closer to normal for
central and western areas with the greater storm coverage. Eastern
NM will remain hot. One last day of Heat Advisories may be needed
for Roswell Friday with highs near 105F, then temps trend closer
to 100F over the weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 544 PM MDT Wed Aug 21 2024
At 545pm...SHRA/TS stretched from near Lordsburg north to Gallup
and Shiprock then across northern NM to near Raton and Clayton.
Some of the stronger cells may produce outflow wind gusts near
50kt with brief MVFR vsbys in heavy rainfall. Precip will linger
west of the Cont Divide thru the predawn hours again tonight while
clearing occurs elsewhere. A more significant batch of SHRA/TS
will develop over central and western NM Thursday after 11am then
move north and east toward the RGV. This activity will be more
organized than today with larger clusters of rainfall. Convective
outflows may exceed 45kt along with locally heavy rainfall west
of the central mt chain.
&&
.FIRE WEATHER...
Issued at 249 PM MDT Wed Aug 21 2024
Critical fire weather conditions are not expected through at least
the next seven days. Chances for wetting storms will increase across
western and central NM tomorrow as monsoon moisture moves into the
region. Eastern NM remains on the dry side but winds remain below
critical thresholds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 86 62 86 / 30 40 70 50
Dulce........................... 51 86 50 83 / 30 60 70 60
Cuba............................ 56 85 55 83 / 40 50 60 70
Gallup.......................... 57 84 55 85 / 50 80 50 60
El Morro........................ 56 81 54 81 / 60 80 60 80
Grants.......................... 57 85 55 85 / 50 80 50 70
Quemado......................... 56 82 55 83 / 50 80 50 70
Magdalena....................... 62 87 61 85 / 10 50 30 60
Datil........................... 57 82 55 82 / 30 80 40 70
Reserve......................... 57 87 55 88 / 30 80 50 70
Glenwood........................ 65 92 64 92 / 30 70 50 60
Chama........................... 50 79 49 75 / 40 50 60 70
Los Alamos...................... 62 85 60 83 / 20 40 40 60
Pecos........................... 61 86 59 83 / 10 30 20 50
Cerro/Questa.................... 53 84 53 81 / 20 30 40 50
Red River....................... 49 74 49 71 / 20 40 40 50
Angel Fire...................... 44 78 45 75 / 10 30 20 50
Taos............................ 54 87 54 84 / 20 30 30 40
Mora............................ 53 84 53 81 / 10 30 20 50
Espanola........................ 61 94 60 91 / 20 30 40 40
Santa Fe........................ 62 87 61 85 / 10 30 30 50
Santa Fe Airport................ 62 90 60 89 / 10 30 30 40
Albuquerque Foothills........... 68 93 66 91 / 10 30 40 40
Albuquerque Heights............. 66 95 65 93 / 10 30 40 40
Albuquerque Valley.............. 65 97 65 95 / 10 30 40 30
Albuquerque West Mesa........... 68 95 66 93 / 20 30 40 40
Belen........................... 64 96 63 95 / 10 20 30 30
Bernalillo...................... 66 97 64 96 / 10 30 40 40
Bosque Farms.................... 63 96 62 94 / 10 20 30 30
Corrales........................ 67 97 65 95 / 10 30 40 40
Los Lunas....................... 65 96 64 94 / 10 20 30 30
Placitas........................ 65 93 63 92 / 10 30 30 40
Rio Rancho...................... 67 95 65 94 / 20 30 40 40
Socorro......................... 68 98 66 97 / 5 30 20 30
Sandia Park/Cedar Crest......... 59 87 58 85 / 10 30 30 50
Tijeras......................... 62 90 60 90 / 10 30 30 50
Edgewood........................ 57 90 56 90 / 5 30 20 40
Moriarty/Estancia............... 54 91 55 90 / 5 20 20 40
Clines Corners.................. 59 87 57 85 / 5 20 20 30
Mountainair..................... 59 89 58 88 / 0 20 20 40
Gran Quivira.................... 59 89 58 88 / 0 20 20 40
Carrizozo....................... 66 93 65 93 / 0 20 20 30
Ruidoso......................... 62 85 60 85 / 0 30 10 30
Capulin......................... 57 88 57 86 / 20 20 20 20
Raton........................... 57 91 56 89 / 10 20 20 20
Springer........................ 57 92 57 91 / 10 20 20 10
Las Vegas....................... 57 88 56 86 / 10 20 20 40
Clayton......................... 64 96 65 94 / 10 5 10 5
Roy............................. 61 92 60 90 / 10 10 20 10
Conchas......................... 64 100 66 98 / 5 5 20 5
Santa Rosa...................... 64 95 63 93 / 5 10 10 10
Tucumcari....................... 66 100 67 101 / 0 0 10 0
Clovis.......................... 71 103 71 100 / 0 0 5 0
Portales........................ 70 103 71 100 / 0 0 0 0
Fort Sumner..................... 66 100 68 99 / 0 5 10 5
Roswell......................... 72 105 73 104 / 0 5 5 0
Picacho......................... 66 97 65 96 / 0 10 5 10
Elk............................. 62 95 62 94 / 0 20 5 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ219-238.
&&
SHORT TERM...39
LONG TERM....42
AVIATION...42
In the hours before
Special weather statement, Aug 21, 4:36 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
536 PM MDT Wed Aug 21 2024
NMZ202-205-206-220000-
West Central Plateau-Chuska Mountains-West Central Mountains-
536 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCKINLEY COUNTY
THROUGH 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or near Gallup, moving north at 10 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Airport indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Red Rock State Park, Twin Lakes,
Mentmore, Allison, and Gamerco.
This includes Interstate 40 between Mile Markers 12 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3543 10867 3541 10889 3568 10899 3573 10865
TIME...MOT...LOC 2335Z 171DEG 10KT 3557 10881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GuyerSpecial weather statement, Aug 21, 5:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Wed Aug 21 2024
NMZ201-202-205-220100-
West Central Plateau-Chuska Mountains-Northwest Plateau-
623 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCKINLEY AND
SOUTHWESTERN SAN JUAN COUNTIES THROUGH 700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheep Springs, or 37 miles north of Gallup, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sheep Springs, Brimhall Nizhoni, Tohatchi, Coyote Canyon, and
Naschitti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3625 10882 3614 10843 3574 10858 3583 10884
TIME...MOT...LOC 0023Z 194DEG 17KT 3606 10866
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GuyerSpecial weather statement, Aug 21, 6:21 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT Wed Aug 21 2024
NMZ201-203-204-220145-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
721 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES THROUGH 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shiprock to 12 miles south of
Turley. Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmington, Bloomfield, Aztec, Navajo Dam, Kirtland, NAPI
Headquarters, Fruitland, Upper Fruitland, Archuleta, and Navajo Lake
State Park.
This includes the following highways...
Highway 550 between Mile Markers 129 and 174.
Highway 64 between Mile Markers 27 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3700 10737 3641 10781 3643 10856 3700 10866
TIME...MOT...LOC 0120Z 201DEG 36KT 3662 10865 3657 10774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GuyerThunderstorm Wind, San Juan
- When
- August 21, 6:30 PM MST to 6:53 PM MST
- Where
- San Juan County, 0.69 mi N of (Fmn)farmington Airport
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $3.0 million
- Reported by
- ASOS
- Coordinates
- 36.750, -108.230
The Farmington Four Corners Regional Airport observed thunderstorm wind gusts peaking at 66 mph. These thunderstorm wind gusts produced thick blowing dust, power outages to 8,000 customers, and a down 69kV power line resulting in power outages around Aztec and surrounding areas. Power line damage cost is an estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wyoming, August 21 to 30, 2024$25 million · 2 events
- Tornado and Flash Flood in Arizona, August 21, 2024$101,000 · 1.5 in hail · 6 events
- Wildfire in Utah, August 21 to 23, 2024$75,000 · 1 event
- Flash Flooding and Hail in South Dakota, August 21 to 22, 2024$12,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Montana, August 21, 20241.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, August 21, 20241.75 in hail · 5 events
- Flash Flooding and Damaging Winds in California, August 21, 2024$7,000 · 57 kt wind · 4 events
- Heat in Texas, August 21, 20243 events
- Damaging Winds in South Dakota, August 21, 202454 kt wind · 3 events
- Hail and Damaging Wind in Montana, August 21, 20242.5 in hail · 3 events
- Damaging Winds in South Dakota, August 21, 202455 kt wind · 3 events
- Flash Flood and Hail in Arizona, August 21 to 23, 20241 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195035.